Kansas, 2009Damaging Winds in Kansas, September 25, 2009
September 25, 2009 · NWS ICT · 2 events in 1 county or zone
A strong upper level low spawned a few strong to marginally severe thunderstorms across south-central Kansas during the afternoon hours of the 25th. Winds were estimated at around 60 mph at both Haysville and Derby in southern Sedgwick county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low spawned a few strong to marginally severe thunderstorms across south-central Kansas during the afternoon hours of the 25th. Winds were estimated at around 60 mph at both Haysville and Derby in southern Sedgwick county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 2:28 PM CST, 2 minutes earlier.
Area forecast discussion, Sep 25, 2:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI SEP 25 2009
.SYNOPSIS...
CUT-OFF MID-UPR LOW THAT HAS BEEN CAMPING OUT OVER WRN NEBRASKA & NW KS
THIS WEEK CONTINUES TO SPIN OVER THESE SAME AREAS THIS AFTERNOON. A MID
LVL VORT LOBE ROTATING E AROUND SRN PERIMETER OF THE LOW IS PUSHING COLD
FRONT E/SE TOWARD CNTRL KS...ALONG WHICH AREAS OF -SHRA & A FEW EMBEDDED
TSRA DEVELOPED & ARE SPREADING E/NE ACROSS CNTRL & SC KS. SHRA/TSRA HAVE
PRODUCED 0.10 TO 0.25 INCH RAINFALLS ALONG SW CORRIDOR OF KICT COUNTRY
SINCE LATE THIS MORNING.
.DISCUSSION...
TONIGHT:
PRIMARY FOCUS IS ON BEHAVIOR OF THE AFORE-MENTIONED MID-UPR LOW AS SHORT
RANGE MODELS STILL ATTEMPT TO MOVE THE FEATURE SLOWLY E ACROSS NRN KS AS
IT EVOLVES INTO AN OPEN WAVE SAT MORNING. WITH A NEARLY W-E ORIENTED UPR
RIDGE PUNCHING E TOWARD THE NRN ROCKIES AM THINKING SHORT-RANGE MODELS
MAY BE A BIT OPTIMISTIC WITH OPENING THIS UPR-DECK WAVE. REGARDLESS...AM
CONFIDENT THAT WITH A DEEPENING SWLY FLOW ASSUMING A W/NW COMP THAT MUCH
DRIER AIR WILL SURGE E ACROSS KICT COUNTRY TONIGHT & EARLY SAT. AS SUCH
BEST CHANCES FOR MEASUREABLE RAINFALL THIS WEEKEND WILL OCCUR TONIGHT AS
THE COLD FRONT SHOULD VACATE THE SE KS SAT MORNING. LEAVING A FAIRLY DRY
AIRMASS IN ITS WAKE NICE WEATHER IS SLATED FOR THE REST OF THE WEEKEND
WITH WARMING TREND COMMENCING SAT. ON SUN...A SUBTLE MID-LVL SHORTWAVE
SHOULD CROSS KS BUT WITH A DRY AIRMASS IN PLACE NO MORE THAN A WINDSHIFT
SHOULD SIGNAL THE PASSAGE OF THE ATTENDANT COLD FRONT. MOST CHALLENGING
FACET OF THIS WEEKENDS FORECAST WILL BE DEGREE OF WARMUP ON SUN AS
THE COLD FRONT APPROACHES. FOR NOW HAVE ASSIGNED 85-90F TO ALL AREAS
WITH WARMEST/HOTTEST MAXES ASSIGNED TO SW CORRIDOR WHERE COMPRESSIONAL
WARMING TO BE GREATEST.
MON-TUE:
ITLL BE A STELLAR START TO THE WORK-WEEK AS A STRONG RIDGE AXIS MOVES E
ACROSS THE PLAINS...THEREBY RESULTING IN CLEAR-MOSTLY CLEAR WEATHER OVER
ALL OF KICT COUNTRY. COOLEST LOWS ARRIVE TUE MORNING AS LOWS SETTLE INTO
THE UPR 40S. WARMING TREND COMMENCES TUE AS SFC TROF DEVELOPING NEAR THE
CO/KS BORDER INDUCES LWR-DECK FLOW TO ASSUME SE COMPONENT.
WED-THU:
WARM/WINDY WEATHER SLATED FOR ALL AREAS WED AS INTENSIFYING MID-UPR TROF
MOVES E ACROSS NRN/CNTRL ROCKIES...THEREBY INDUCING PRE-FRONTAL SFC TROF
TO DEEPEN CONSIDERABLY. WITH SUCH A PATTERN EVOLVING...THE RESULTING SLY
FLOW WILL PROMOTE A VERY RICH MOISTURE SURGE APPEARING TO BE INJECTED
WITH A HYPODERMIC. THIS HIGH-OCTANE FUEL WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG-POTENTIALLY SVR TSTRMS FROM LATE WED NIGHT THRU THU EVE.
CONSIDERING THE STRENGTH OF THE EVOLVING MID-UPR PATTERN...AM BIASING
TOWARD THE FASTER GFS SOLUTION FOR THESE LATER PERIODS...WHICH DICTATES
RAISING POPS INTO THE 30-40% RANGE FOR MOST AREAS THU & THU NIGHT.
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN IS THE TIMING OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.
UPPER LEVEL LOW CONTINUES TO SPIN IN NORTHWEST KANSAS. AS IT
BEGINS TO BE PUSHED OUT OF THE AREA SHOWERS AND THUNDERSTORMS WILL
DEVELOP. CURRENT WATER VAPOR IMAGERY IS SHOWING A PV ANOMALY IN
NORTHWEST KS AND WILL BE SPINNING ITS WAY ACROSS THE AREA. THIS PV
ANOMALY IS CURRENTLY CAUSING SHOWERS AND THUNDERSTORMS IN WESTERN
AND SOUTH CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO FORM FROM A
KSLN TO KICT LINE AND WILL EFFECT THE TAF SITES WITHIN THE NEXT
COUPLE OF HOURS. WITH DAY TIME HEATING AND THE PV ANOMALY SPINNING
AROUND EXPECT THUNDERSTORMS AT KCNU AFTER 00Z. CEILINGS WILL REMAIN
VFR FOR ALL SITES AND DUE TO NATURE OF THUNDERSTORMS KEPT WINDS AT
VARIABLE.
DUNTEN
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 51 78 57 89 / 60 10 0 0
HUTCHINSON 49 78 56 88 / 60 0 0 0
NEWTON 50 77 57 87 / 60 10 0 0
ELDORADO 52 77 57 87 / 60 10 0 0
WINFIELD-KWLD 53 79 57 89 / 60 10 0 0
RUSSELL 46 78 55 83 / 40 0 0 0
GREAT BEND 46 78 55 85 / 40 0 0 0
SALINA 49 77 56 85 / 60 0 0 0
MCPHERSON 49 77 56 86 / 60 0 0 0
COFFEYVILLE 57 77 57 86 / 40 10 0 0
CHANUTE 56 76 56 85 / 40 10 0 0
IOLA 56 75 56 84 / 50 10 0 0
PARSONS-KPPF 57 77 56 86 / 40 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 12:28 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
128 PM CDT FRI SEP 25 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
128 PM CDT FRI SEP 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY BE STRONG AROUND SOUTH CENTRAL KANSAS BUT
NOT EXPECTING SEVERE. MAIN THREATS WILL BE PENNY SIZE HAIL AND
WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA ON
WEDNESDAY AND THURSDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
DUNTEN
In the hours before
Special weather statement, Sep 25, 2:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI SEP 25 2009
KSZ069-083-092-093-252100-
BUTLER-COWLEY-SEDGWICK-SUMNER-
330 PM CDT FRI SEP 25 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES...
AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST WICHITA TO
BELLE PLAINE...AND MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
BILLINGS
Thunderstorm Wind, Sedgwick
- When
- September 25, 2:30 PM CST
- Where
- Sedgwick County, 1.1 mi E of Haysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.570, -97.350
Some tree limbs were downed and shingles were blown off a roof.
Thunderstorm Wind, Sedgwick
- When
- September 25, 2:34 PM CST
- Where
- Sedgwick County, 2.33 mi NE of Derby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.577, -97.245
There was reportedly some damage inflicted to a roof near the intersection of 63rd and Rock Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, September 25, 20091 death · 1 injured · 1 event
- Dense Fog in Illinois, September 25 to 26, 20091 death · 1 event
- Dense Fog in Illinois, September 25 to 26, 200920 events
- Lightning Strike in North Carolina, September 25, 20092 injured · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 25 to 26, 2009$5,000 · 14 events
- Flash Flooding in Tennessee, September 25, 20096 events
- Dense Fog in Indiana, September 25 to 26, 20096 events
- Hail and Damaging Wind in Texas, September 25, 20091.25 in hail · 4 events
- Flash Flooding in Virginia, September 25, 20092 events
- Flash Flooding in Kentucky, September 25 to 26, 20092 events
- Heavy Rain in Tennessee, September 25, 2009$10,000 · 1 event
- Funnel Cloud in Louisiana, September 25, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195586, 195587.